CSN Login
Members Online: 5

Tummy troubles

Mai24's picture
Mai24
Posts: 4
Joined: Apr 2012

I just had my second infusion about a week ago (I go in every 21 days) and for the past week I've had the most ridiculous stomach issues. Every hour or so, I will get the most painful stomach ache ever. Sometimes it goes away in a minute or so, sometimes it lingers. The pain is in my stomach area (under the ribs off to the left) and not my lower tummy. Once I go to the bathroom everything kind of calms down a little, but the problem is that I'm going to the bathroom 8 to 12 times a day. And it's not a whole lot that comes out. It's not diarrhea, I'm not constipated, and it's not gas. I tried taking Pepcid and that didn't do anything. When the pain hits, it feels like someone is twisting a knife in my stomach. The only thing that my nurse practitioner told me to do was take Percocet. And that doesn't even help a whole lot. I just wish my stomach would calm down and stay calm. I'm afraid to eat or drink much. I spend a lot of time laying down and honestly, I would rather be unconscious than go through the pain. It's depressing that nothing I've tried seems to help (and I've tried Immodium, Colace, Milk of Magnesia, Gas X, a saline enema, Pepcid, Fiber Choice). Can anyone help?

kikz's picture
kikz
Posts: 1270
Joined: Jun 2010

I don't have any real answers for you except to keep in touch with your medical staff. I learned during my treatment that bowel problems are a big issue and have to be taken seriously. I suffered constipation, diarrhea and everything in between so it was take this for that and take that for this. I actually am still having problems and it's been 20 months since my last infusion.

I have read that frequent bowel movements can be a symptom of constipation. And though you said you don't have diarrhea, that is also a symptom of constipation. It could be from stress, medication and change in diet all of which I am sure you are experiencing.

I hope you feel better soon.

Karen

antcat
Posts: 272
Joined: Jan 2011

I, too, have tummy problems, well I did up until 8 days ago. I know how it is because my pain just lingered and lingered and it was stabbing. Dr. gave me Percocet which did nothing, then Vicoden, which helped a little, because it didn't constipate me. I was told my problem was due to my tumors pressing on the organs. I changed my diet and have a smoothie every afternoon adding whey protein. I find that by having a good breakfast, a smoothie for lunch and dinner, my stomach has been better. I have about 2-3 bowel movements a day. I don't know if it's the added protein or the change in my diet, but I'm happy about it. I guess the smoothie aids with the digestion problems. Anyway, good luck.

JoWin615's picture
JoWin615
Posts: 137
Joined: Feb 2011

I second what Karen just said. How long ago was your surgery? It could be that the you are still healing, and that, coupled with bowel issues, is causing the pain. I had a LOT of bowel problems and discomfort after my surgery. And starting chemo 3 weeks later made it way worse. Miralax didn't work instantly for me, but taken consistently, it did give me some relief after a while.

I hope the pain eases for you soon.

Cheers,
Jo

AnneBehymer's picture
AnneBehymer
Posts: 739
Joined: Jul 2011

I use dcolace, senna, and magnesium citrate grape flavor is the best. They seem the best and yet I still have problems. Talk with your ONC or get a pain doctor who deals with cancer patients.

Hugs, Love, and Prayers.
Anne

debrajo's picture
debrajo
Posts: 759
Joined: Sep 2011

Wish I could help you, dear. It could be that the surgery caused you to have adhesion that are twisting you ever which way but loose. I had almost no stomach problems, but to help with the little up-set and to keep hydrated, the only thing I found that really brought relief(now this will sound silly!) was banana popsicles! Not the milky ones, the clear yellow kind that we use to buy off the ice cream truck. I know sugar is an issue and it probably has all kinds of stuff you shouldn't have, but I can take care of only one serious problem at a time and on some days it was the upset stomach! Hope you feel better soon. Best Debrajo

carolenk's picture
carolenk
Posts: 909
Joined: Feb 2011

Have you been checked to be sure you don't have a partial bowel obstruction? You should not have to live with such pain. I think I would be in the emergency room by now!

undertreatment2012
Posts: 126
Joined: Mar 2012

I am on the same regimen as you with chemo. Chemo does make things hurt BUT it should not hurt like that. You can pass some stool and still have a bowel blockage. If you have tried all these things and this pain still is disabling go the the emergency room please!. Even if it has passed by the time you get there, still get checked out. I just had my second treatment on Friday. I, after the first one would feel things and just think well I need to just deal with it, after all I have cancer!. But the women on here assured me to report everything. Get treatment for the pain, start banging on doors. And IF you have a small blockage and she is recommending pain pills that will make you constipated. Please get seen for this. You should not be in so much pain.

Mwee's picture
Mwee
Posts: 1316
Joined: Nov 2009

I hope your pain has subsided, but if not please go to the emergency room and get checked out.
(((HUGS and hope you're feeling better))) Maria

Tina Brown's picture
Tina Brown
Posts: 1054
Joined: Nov 2009

I recognise everything you have written. I too have been suffering with stomach pains for the last 3 or 4 months on and off. I have ended up in EAU as the pain reduced me to tears. I had an x-ray, ultra sound and all manner of blood tests. There was no visible tumour or bowel blockage. I was still managing to open my bowels so it never occured to me I was constipated. But that was my diagnosis.

I have PPC and I am assuming you have Ova Ca. The disease, mine in particular, the cancer cells build up around the bowel and press on it. The function of the bowel is to squeeze and push the stool through it. It is quite long and if it is being squashed then it slows down and maybe gets stuck. THIS IS ME THINKING IT THROUGH. Another problem I experienced with this was bloating. I looked like I was 9 months pregnant and I was beginning to think I had ascites. But I didn't. It was the bloating from the sluggish movement of the bowel. The stool was staying in the bowel too long and was giving off too much gas. It was very painful too.

My doctor told me that you can have something called "overspill" when you are constipated. This is where the stool is hard and impacted inside the bowel. The bowel is not blocked so some softer stools can pass - but it will be very loose in appearance.

I was in a great deal of pain and even thought I had a blockage. But my doctor listened to my tummy and could hear my bowel movements - very sluggish but the evidence told him it wasn't blocked.

I am from the UK so the medicine I take maybe different to you. I was given a stool softener called Lactulose. I take this once or twice every day and I open my bowels once a day. I think I will always have bowel issues so I must always take care not to let the constipation build up.

Hope you can get some relief, Tina xxxx

lovesanimals's picture
lovesanimals
Posts: 1241
Joined: Sep 2011

I'm so sorry that you are suffering. I had on and off again abdominal pains between the middle of December last year through the first of February of this year. I can't tell if your pains are different from mine; actually mine sound similar to Tina's. Mine frequently occurred right after a bowel movement (and I was also constipated) and usually lasted for hours, with the pain coming in waves every couple of minutes. This scared the heck out of me and really concerned my primary doc who made sure I had blood tests, an ultra sound, and CT scan. All tests came back negative for suspicious masses/tumors and intestinal blockage, thankfully. When I shared all of this with my oncologist, he concluded right away that my pain was caused by adhesions, which I understand to be the scarring that almost always occurs after abdominal surgery (I had about foot of my lower bowel removed). I have started drinking a small dosage of Metamucil every evening and it has really helped with my constipation. Also, I've had no more pains.

Hoping you find some relief soon!
Kelly

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network